Hail, Deaf Smith
- When
- May 3, 5:15 PM CST
- Where
- Deaf Smith County, 6 mi SSE of Hereford
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.740, -102.359
Reported by the Sheriff's Office.
An approaching upper level trough and an associated upper level jet stream moved into the Texas Panhandle and west Texas on the evening of May 3rd. Early afternoon thunderstorms started along the New Mexico and Texas state line near Clovis and Farwell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An approaching upper level trough and an associated upper level jet stream moved into the Texas Panhandle and west Texas on the evening of May 3rd. Early afternoon thunderstorms started along the New Mexico and Texas state line near Clovis and Farwell. By 530 PM, individual storms started to develop along Highway 60 from Farwell to Summerfield. By 6 PM another storm formed just southeast of Hereford. The storm intensified enough to drop 1.75 inch hail around 615 PM. The storm quickly turned right and headed southeast before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 5:13 PM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 613 PM CDT Fri May 3 2019 .AVIATION... For the 00z TAFs... Isolated to scattered thunderstorms developing at this time along surface trof running through far southern Texas Panhandle, from near Hereford to near Hedley and Samnorwood. Expect that these thunderstorms will remain south of all terminals, including AMA. MVFR ceilings expected through 06z Saturday at AMA with occasional scattering through 03z Saturday. MVFR ceilings expected to develop later this evening at northern terminals. Ceilings at all terminals expected to fall into IFR or LIFR range around 06z or 07z, with IFR visibilities before sunrise. All terminals return to VFR by late Saturday morning, with light southerly surface winds. Scattered thunderstorms expected develop across western half of forecast area, including all terminals, Saturday afternoon. Cockrell && .PREV DISCUSSION... /Issued 313 PM CDT Fri May 3 2019/ SHORT TERM... Any thunderstorms across the southern Texas Panhandle late this afternoon should move south of the area or dissipate by sunset. May go ahead and add a slight chance of thunderstorms to the southern Texas Panhandle this evening for the chance that storms are still in our area. On Saturday an upper level short wave trough will approach the Panhandles from Colorado and New Mexico by early afternoon. Showers and thunderstorms are expected to develop in eastern New Mexico along a surface trough that will extend southward from a low over southeast Colorado. Some of these storms may get severe with large hail and damaging winds the main threats. The shear will increase and so will the instability as this short wave trough moves across the western Panhandles during the afternoon. Showers and thunderstorms will then move across most of the Panhandles through Saturday night. LONG TERM... On Sunday a low pressure system over the Pacific Ocean will reach the coast of California just south of the Bay Area. Current Satellite analysis has the system located near 35 degrees N, 140 degrees W. Midlevel flow Sunday will be zonal over the area with no real upper level features to affect the CWA. However, warming southwest flow at the surface and WAA at the h85 layer, will allow surface temperatures to reach the convective temperature allowing for thunderstorm develop. Coverage will be isolated to scattered mainly in the eastern CWA where the higher moisture flux will occur given the model solutions. There is a potential for thunderstorms Sunday afternoon/evening to become strong to severe given the favorable instability and veering wind profile. LCL's will be a bit elevated especially further west around 3 km near Amarillo. Dewpoints on Sunday will be in the upper 50s to near 60 in the far southeast with mid 30s to mid 40s in the western CWA. Going into Monday upper level flow becomes more southwesterly as the closed low in the west moves south along the California coast. Another chance for precipitation will arrive Monday night with a shortwave or two embedded in the northwest flow moves through the Panhandles by Monday evening. Even warmer h85 temps will be in the area allowing for surface temperatures to rise a few degrees warmer than Sunday. Once again, surface based convection will be possible Monday evening in the east where dewpoints will be in the upper 50s to 60s. The GFS solution shows a bit of a CAP, but is also showing embedded shortwaves at h5 flow that will help break the CAP. The Euro is suggesting the CAP will erode without the help of elevated features. Positive theta-e advection will be present at h85 and h7 both Monday and Tuesday evening especially over the eastern half of the CWA. The GFS solution in previous runs was wanting to bring a dryline further east along the Texas and Oklahoma state line. With the new 12Z run today the GFS has slowed down and keeps the dryline further west closer to Amarillo Tuesday afternoon into evening. It has also slowed down on the progression of a cold front that is progged to move into the CWA from the north early Wednesday morning. The Euro and GFS are in fairly good agreement up to this point where they have previously disagreed. With the dry line set up and moisture advection, shear and instability are favorable for severe weather. Will have to keep an eye on the model trends to from Sunday through Tuesday evening as each day may present severe weather chances, with Tuesday looking to be the greatest risk but is still a ways out. For the rest of the week after Tuesday the area will continue to see chances for precipitation as this wet trend continues. Daytime highs Wednesday through Friday will be quite mild for this time of the year, post-frontal. Hoffeditz && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 50 74 52 80 56 / 20 20 40 20 30 Beaver OK 47 72 52 82 56 / 10 10 30 20 30 Boise City OK 47 75 48 81 51 / 10 30 30 10 10 Borger TX 50 76 54 82 59 / 10 20 40 20 30 Boys Ranch TX 50 79 51 83 54 / 20 30 40 20 20 Canyon TX 51 77 51 81 55 / 20 30 40 20 30 Clarendon TX 52 73 54 81 57 / 20 10 30 20 30 Dalhart TX 47 75 48 81 51 / 10 30 40 10 10 Guymon OK 46 74 50 82 54 / 10 30 40 20 20 Hereford TX 50 77 51 81 55 / 20 30 40 20 30 Lipscomb TX 48 71 53 81 57 / 10 5 30 20 30 Pampa TX 49 72 53 80 57 / 20 10 40 20 30 Shamrock TX 51 70 54 80 58 / 20 5 30 20 30 Wellington TX 52 70 55 81 59 / 20 5 30 20 30 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/21
Hazardous Weather Outlook National Weather Service Amarillo TX 325 PM CDT Fri May 3 2019 OKZ001>003-TXZ001>020-317-041200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 325 PM CDT Fri May 3 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...The rest of tonight. Isolated thunderstorms are possible across the southern Texas Panhandle tonight. One or two storms that can get going may have the ability to become strong to severe, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Saturday afternoon through Thursday. Some storms that develop during one or more of these time periods will have the potential to become strong to severe, with large hail and damaging winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 1215 PM CDT Fri May 3 2019 TXZ015-020-031745- Wheeler TX-Collingsworth TX- 1215 PM CDT Fri May 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER AND NORTHEASTERN COLLINGSWORTH COUNTIES UNTIL 1245 PM CDT... At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Lutie, or 10 miles southeast of Shamrock, moving northeast at 20 mph. Half inch hail will be possible with this storm. This storm will remain over mainly rural areas of southeastern Wheeler and northeastern Collingsworth Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3497 10015 3513 10025 3549 10000 3498 10000 TIME...MOT...LOC 1715Z 243DEG 16KT 3509 10013 LG
Special Weather Statement National Weather Service Amarillo TX 549 PM CDT Fri May 3 2019 TXZ016-032330- Deaf Smith TX- 549 PM CDT Fri May 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY UNTIL 630 PM CDT... At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near Hereford, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hereford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3475 10255 3492 10241 3490 10217 3475 10217 TIME...MOT...LOC 2248Z 223DEG 10KT 3478 10238 JC
The Amarillo radar (KAMA), 81 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
1 hail. Local standard time, as filed.
Reported by the Sheriff's Office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820191.